Bernstein Medical Center for Hair Restoration - Accutane

Accutane

About Header Image

Q: I have pretty significant hair loss. Should I take vitamins to help grow my hair back?

A: Although vitamin deficiencies are known to cause hair loss, there is little scientific evidence that shows that vitamin supplementation, in an otherwise healthy individual eating a well balanced diet, can prevent hair loss or improve the quality of one’s existing hair.

In addition, taking too many vitamins can actually contribute to hair loss. Excess Vitamin A can cause hair shedding in a reversible process referred to as telogen effluvium.

Accutane, a medication used for cystic acne, is a derivative of vitamin A and can cause hair loss that may be permanent.

Posted by

Q: I have hair loss due to a treatment of Accutane. I have been off this medication for about a year and a half now, yet my hair has not recovered. The texture of my hair has completely changed. Given the fact that there is no family history linking me to male pattern baldness, I attribute my hair loss exclusively to Accutane. What should I do? — H.F., Eastchester, NY

A: If the texture alone has changed there is nothing you can do except to wait. The texture should improve over time even though it has already been 18 months.

If there are signs of genetic hair loss (i.e. male pattern alopecia), then finasteride should be considered.

Posted by



Browse Hair Restoration Answers by topic:








212-826-2400
Scroll to Top

Learn more about hair restoration

Hair loss has a variety of causes. Diagnosis and treatment is best determined by a board-certified dermatologist. We offer both in-person and online photo consults.

Provide your email to learn more.